Translator Disclaimer
2017 A central-upwind geometry-preserving method for hyperbolic conservation laws on the sphere
Abdelaziz Beljadid, Philippe LeFloch
Commun. Appl. Math. Comput. Sci. 12(1): 81-107 (2017). DOI: 10.2140/camcos.2017.12.81


We introduce a second-order, central-upwind finite volume method for the discretization of nonlinear hyperbolic conservation laws on the two-dimensional sphere. The semidiscrete version of the proposed method is based on a technique of local propagation speeds, and the method is free of any Riemann solver. The main advantages of our scheme are its high resolution of discontinuous solutions, its low numerical dissipation, and its simplicity of implementation. We do not use any splitting approach, which is often applied to upwind schemes in order to simplify the resolution of Riemann problems. The semidiscrete form of our scheme is strongly built upon the analytical properties of nonlinear conservation laws and the geometry of the sphere. The curved geometry is treated here in an analytical way so that the semidiscrete form of the proposed scheme is consistent with a geometric compatibility property. Furthermore, the time evolution is carried out by using a total-variation diminishing Runge–Kutta method. A rich family of (discontinuous) stationary solutions is available for the conservation laws under consideration when the flux is nonlinear and foliated (in a suitable sense). We present a series of numerical tests, encompassing various nontrivial steady state solutions and therefore providing a good validation of the accuracy and efficiency of the proposed central-upwind finite volume scheme. Our numerical tests confirm that the scheme is stable and succeeds in accurately capturing discontinuous steady state solutions to conservation laws posed on the sphere.


Download Citation

Abdelaziz Beljadid. Philippe LeFloch. "A central-upwind geometry-preserving method for hyperbolic conservation laws on the sphere." Commun. Appl. Math. Comput. Sci. 12 (1) 81 - 107, 2017.


Received: 28 March 2016; Revised: 31 December 2016; Accepted: 29 January 2017; Published: 2017
First available in Project Euclid: 19 October 2017

MathSciNet: MR3652441
Digital Object Identifier: 10.2140/camcos.2017.12.81

Primary: 35L65, 65M08
Secondary: 76L05

Rights: Copyright © 2017 Mathematical Sciences Publishers


This article is only available to subscribers.
It is not available for individual sale.

Vol.12 • No. 1 • 2017
Back to Top